Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS St. Louis, MO

April 29, 2012Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2012, 2:22 AM CDT for Audrain County, Boone County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2012, 2:22 AM CDT (07:22 UTC)
Expired
Apr 29, 2012, 3:00 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 2:25 AM CDTHAIL 13 Ne Hallsville, MO
Apr 29, 2:37 AM CDTHAIL 0.75Centralia, MO
Apr 29, 2:45 AM CDTHAIL 1Centralia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KLSX 290722
SVRLSX
MOC007-019-290800-
/O.NEW.KLSX.SV.W.0135.120429T0722Z-120429T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
222 AM CDT SUN APR 29 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI...

* UNTIL 300 AM CDT

* AT 218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HALLSVILLE...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA AND THOMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3934 9212 3933 9171 3906 9209 3907 9213
      3903 9218 3910 9235
TIME...MOT...LOC 0722Z 228DEG 28KT 3911 9219

HAIL...1.00IN
WIND...<50 MPH

$$

TILLY
2 follow-up statements
568 
WWUS53 KLSX 290747
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 AM CDT SUN APR 29 2012

MOC007-019-290800-
/O.CON.KLSX.SV.W.0135.000000T0000Z-120429T0800Z/
BOONE MO-AUDRAIN MO-
247 AM CDT SUN APR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
AUDRAIN AND NORTHEASTERN BOONE COUNTIES UNTIL 300 AM CDT...

AT 241 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTRALIA...
AND MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. QUARTER SIZE HAIL WAS REPORTED NORTHEAST 
OF HALLSVILLE WITH THIS STORM.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN AUDRAIN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3924 9221 3934 9212 3933 9172 3914 9209
TIME...MOT...LOC 0746Z 217DEG 30KT 3926 9203

HAIL...1.00IN
WIND...<50 MPH

$$

TILLY
543 
WWUS53 KLSX 290801
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 AM CDT SUN APR 29 2012

MOC007-019-290811-
/O.EXP.KLSX.SV.W.0135.000000T0000Z-120429T0800Z/
BOONE MO-AUDRAIN MO-
301 AM CDT SUN APR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AUDRAIN AND
NORTHEASTERN BOONE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE THROUGH THE EARLY 
MORNING HOURS.

LAT...LON 3924 9221 3934 9212 3933 9172 3914 9209
TIME...MOT...LOC 0747Z 216DEG 29KT 3927 9204

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:49 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 28, 11:49 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 PM CDT SAT APR 28 2012

.UPDATE...
ISSUED AT 1142 PM CDT SAT APR 28 2012
ISSUED AT 712 PM CDT SAT APR 28 2012

SEVERE STORM WATCH 197 HAS BEEN ALLOWED TO EXPIRE WITH ALL SEVERE
STORM ACTIVITY NOW CONFINED TO TORNADO WATCH 199 JUST SE OF STL
CITY. SEVERE STORMS SHOULD EXIT OR WEAKEN SUFFICIENTLY BELOW SVR
LIMITS BY 830 PM OR SO...AND UNLESS SOMETHING CHANGES...ANTICIPATE
AN EARLY CANCELLATION OF WATCH BY THAT TIME.

TES

&&

.SHORT TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(TONIGHT)

SFC MAP AT 21Z SHOWS WEAK WAVE OF LO PRES OVER THE WRN SUBURBS OF
SAINT LOUIS WITH A CDFNT TRAILING SWWD NEAR I-44 CORRIDOR IN
MISSOURI AND A WRMFNT THAT HAS BECOME QSTNRY EXTENDING EWD NEAR
THE I-70 CORRIDOR IN ILLINOIS. BKN-OVC CLOUD COVER EXISTS OVER
MUCH OF THE AREA LIMITING INSOLATION...BUT TEMPS STILL MANAGED TO
TOP OUT IN THE LOWER 80S FOR AREAS S OF INTERSTATE 70...WHILE ONLY
60S WERE ATTAINED IN NERN MO AND W CNTRL IL. A WEAK SHORTWAVE OVER
IN SRN KS EARLIER THIS MORNING HAS SLIPPED E ACROSS OUR REGION
THIS AFTERNOON. THE RESULT...NUMEROUS SHRA/TSRA HAVE DEVELOPED
NEAR THE SFC-FRONTAL ZONE WITH A SEVERE SUPERCELL THAT HAS DROPPED
VERY LARGE HAIL THRU THE NRN AND ERN STL METRO AREA AND HAS NOW
PUSHED INTO FAR ERN SECTIONS OF THE METRO AREA NEAR BELLEVILLE.

THIS ACTIVITY SHOULD CONTINUE THRU EARLY THIS EVENING WITH THE
MAIN SEVERE THREAT ALG-SE OF THE CDFNT. THIS CDFNT IS EXPECTED TO
MOVE VERY SLOWLY SEWD AND EVENTUALLY STALL IN SERN MO AND SRN IL
LATER TONIGHT. AN ADDITIONAL ROUND OF SHRA/TSRA IS EXPECTED THERE
LATER TONIGHT WITH ANOTHER AREA OF RAIN EXPECTED TO SHOOT NEWD
INTO CNTRL-NERN MO LATE.

TES

&&

.LONG TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(SUNDAY THROUGH NEXT SATURDAY)

UPPER LEVEL TROF IN WRN CONUS WILL RESULT IN PERSISTENT SW FLOW
OVER THE MID MS VALLEY THRU THURSDAY WITH A SERIES OF SHORTWAVE
DISTURBANCES. THIS COUPLED WITH A FRONTAL BOUNDARY OR SFC WAVES
MOVING THRU DURING THIS TIME WILL GIVE US A WET PERIOD THRU MUCH
OF NEXT WEEK WITH FEW PERIODS OF DRY WX. IT WILL BE EASIER TO TALK
ABOUT THE FEW DRY PERIODS...WITH ONE EXPECTED FROM LATE TUESDAY
THRU LATE WEDNESDAY AND ANOTHER FOR THE EARLY PART OF NEXT
WEEKEND. TEMPERATURES WILL BEGIN NEAR AVERAGE...BUT WITH A WARM
SECTOR SETUP BEGINNING ON LATE TUESDAY...LOOK FOR A PERIOD OF
ABOVE AVERAGE TEMPS WITH MAXES IN THE 80S FOR A GOOD PORTION OF
NEXT WEEK.

TES

&&

.AVIATION...
ISSUED AT 1142 PM CDT SAT APR 28 2012

MEAN TROF POSITION TO REMAIN TO THE WEST AND NORTHWEST OF THE
REGION. SURFACE FRONT HAS SAGGED SOUTH OF THE AREA AS EAST TO
NORTHEAST WINDS PREVAIL. VORT MAXES TO ROTATE THROUGHT THE TROF
KICKING OFF PERIODS OF THUNDERSTORMS. TIMING DIFFICULT AT BEST BUT
IT LOOKS LIKE A ROUND MAY GO THROUGH COU AND UIN OVERNIGHT AND
THEN INTO STL AREA MORNING INTO EARLY AFTERNNOON. THE NEXT ROUND
LOOKS TO BE SUNDAY EVENING. SOME FOG AND STRATUS EXPECTED ON THE
NORTH SIDE OF THE FRONT

SPECIFICS FOR KSTL...A FEW THUNDERSTORMS WILL REMAIN IN THE AREA
UNTIL ABOUT 08Z. SOME FOG AND STRATUS EXPECTED OVERNIGHT WITH THE
NEXT ROUND OF THUNDERSTORMS WITH A VORT MAX EXPECTED MID MORING
INTO EARLY AFTERNOON. MORE STORMS POSSIBLE WITH ANOTHER VORT MAX
LATE AFTERNOON INTO SUNDAY EVENING.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 7:20 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT SAT APR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
720 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NUMEROUS CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE
AREA TONIGHT. THROUGH EARLY EVENING...A FEW SEVERE STORMS ARE
LIKELY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY
WITH THE MOST INTENSE THUNDERSTORMS. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH
OF NEXT WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE
CENTRAL U.S. STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY IN
SOUTHERN MISSOURI AND ILLINOIS...FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING.

TES

In the hours before

Special weather statement, Apr 29, 1:12 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
112 AM CDT SUN APR 29 2012

ILZ059-098>100-MOZ052-061-063-064-290700-
CALHOUN IL-JERSEY IL-LINCOLN MO-MACOUPIN IL-MADISON IL-ST. CHARLES
MO-ST. LOUIS MO-ST. LOUIS CITY MO-
112 AM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. LOUIS CITY...
NORTHERN ST. LOUIS...ST. CHARLES...SOUTHEASTERN LINCOLN...CALHOUN...
WESTERN MADISON...SOUTHWESTERN MACOUPIN AND SOUTHERN JERSEY COUNTIES
UNTIL 200 AM CDT...

AT 109 AM CDT...STORM SPOTTERS REPORTED A CLUSTER OF STRONG
THUNDERSTORMS IN AND AROUND THE ST. LOUIS METROPOLITAN AREA.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BRIDGETON...
  OVERLAND...
  HAZELWOOD...
  BERKELEY...
  KINLOCH...
  COOL VALLEY...
  NORMANDY...
  FERGUSON...
  HILLSDALE...
  NORTHWOODS...
  DELLWOOD...
  JENNINGS...
  OLD MONROE...
  GRAFTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Local storm report, Apr 29, 1:39 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
139 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND GST     KLIEVER                 38.70N  92.50W
04/29/2012  M45 MPH          MONITEAU           MO   TRAINED SPOTTER

            ALSO 1.1 INCHES OF RAIN IN 15 MINUTES.

&&

GOSSELIN
Local storm report, Apr 29, 1:43 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
143 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     HAIL             FLORISSANT              38.80N  90.32W
04/29/2012  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 29, 1:53 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             1 SE FLORISSANT         38.79N  90.31W
04/29/2012  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT ST. LOUIS COMMUNITY COLLEGE AT FLORISSANT VALLEY
            CAMPUS.

&&

GOSSELIN
Special weather statement, Apr 29, 2:18 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 AM CDT SUN APR 29 2012

ILZ100-290800-
MADISON IL-
218 AM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 300
AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONTOON BEACH...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLEN CARBON...
  MARYVILLE...
  EDWARDSVILLE...
  TROY...
  POAG...
  KUHN...
  FRUIT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TILLY
Local storm report, Apr 29, 2:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 AM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HAIL             AVISTON                 38.61N  89.61W
04/29/2012  E0.88 INCH       CLINTON            IL   TRAINED SPOTTER

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis48 min
Apr 28, 8:39 PM CDTSevere Thunderstorm WarningLSXJefferson36 min
Apr 29, 1:44 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Apr 29, 1:47 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole32 min
Apr 29, 2:52 AM CDTSevere Thunderstorm WarningLSXMonroe38 min
Apr 29, 3:05 AM CDTSevere Thunderstorm WarningLSXCallaway44 min
Apr 29, 4:00 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike27 min
Apr 29, 4:59 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike46 min
Apr 29, 4:00 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 14 more15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.